Pennsylvania, 2002Ice Storm in Pennsylvania, December 11, 2002
December 11, 2002 · NWS PBZ · 9 events in 9 counties and zones
9 ice storm, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 40
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 11, 3:34 AM EST, 5 hours 26 minutes earlier.
Area forecast discussion, Dec 11, 3:34 AM EST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 AM EST WED DEC 11 2002
MID LEVEL LOW AND ASSOCIATED SFC LOW TRACKING NEWRD THOUGH GFS A LITTLE
FASTER TO LET COASTAL LOW TAKE OVER. ISSUED WS WARNING EARLIER BASED ON
NEW MODEL RUN SHOWING QUARTER INCH QPF IN SRN TIERS AND MOST OF THAT
FREZG RAIN. FARTHER NORTH NOT AS MUCH BUT AMOUNTS SO CLOSE TO QUARTER
INCH CRITERIA DID NOT FEEL BRAVE ENOUGH TO LEAVE OUT. FURTHER WEST WILL
STAY WITH ADVSRY AS PRECIP SHOULD CHANGE TO RAIN EARLIER. FAVORABLE
GROWTH AREA ON BUFKIT IN DECENT OMEGA FROM MORNING THROUGH EARLY AFTN
SO THIS SHOULD BE THE HEAVIER PERIOD. VERY LOW DWPTS WILL TAKE A LONG
TIME TO RISE AND WILL HOLD TEMPS DOWN BRINGING WET BULB ZERO NOS SLOWLY
UP. MAY BE A CHANGE TO RAIN DURNG AFTN IN ALL BUT NORTHERN AND EASTERN
MOUNTAINS AS LOW TRIES TO DRAG IN SOME WARMER AIR.
AS MID LEVEL AND SFC LOW DEPART TONIGHT WILL JUST GO CHC RAIN THEN
REMAINING CLOUDY OVERNGT. SFC RDGE BUILDS IN ON THUR THEN ANOTHER
SYSTEM COMES UP THE MISS VALLEY FOR FRIDAY NIGHT AND SAT THOUGH THIS
ONE LOOKS MILDER.
TEMPS A COMPROMISE BETWEEN GFS AND ETA MOS NOS.
.PBZ...
MD...WINTER STORM WARNING THROUGH THIS AFTERNOON FOR ZONE MDZ001.
OH...WINTER STORM WARNING THROUGH THIS AFTERNOON FOR ZONES
OHZ040>041...OHZ050.
WINTER WEATHER ADVISORY THROUGH THIS AFTERNOON FOR ZONES
OHZ039...OHZ048>049...OHZ057>059...OHZ068>069.
PA...WINTER STORM WARNING THROUGH THIS AFTERNOON FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>030...PAZ032.
WINTER WEATHER ADVISORY THROUGH THIS AFTERNOON FOR ZONE PAZ031.
WV...WINTER STORM WARNING THROUGH THIS AFTERNOON FOR ZONES
WVZ001>002...WVZ023...WVZ041.
WINTER WEATHER ADVISORY THROUGH THIS AFTERNOON FOR ZONES
WVZ003>004...WVZ012...WVZ021>022.
Hazardous weather outlook, Dec 11, 4:50 AM EST, 4 hours 10 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-111130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EST WED DEC 11 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...
A WINTER STORM WARNING IS IN EFFECT FOR MUCH OF WESTERN
PENNSYLVANIA...THE NORTHERN PART OF THE NORTHERN PANHANDLE OF WEST
VIRGINIA...PRESTON AND TUCKER COUNTIES IN WEST VIRGINIA...AND GARRETT
COUNTY IN MARYLAND...FOR A QUARTER INCH OR MORE OF ICE ACCUMULATION
THROUGH THIS AFTERNOON. A WINTER WEATHER ADVISORY IS IN EFFECT FOR
PARTS OF EAST CENTRAL OHIO AND THE SOUTHERN HALF OF THE WEST VIRGINIA
PANHANDLE AND PARTS OF NORTHERN WEST VIRGINIA INTO EARLY AFTERNOON.
THESE AREAS SHOULD RECEIVE LESSER AMOUNTS OF FREEZING RAIN.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY. PLEASE CALL IN FREEZING RAIN AMOUNTS
OF A TENTH OF AN INCH OR MORE.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Dec 11, 8:04 AM EST, 56 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-111430-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
804 AM EST WED DEC 11 2002
...WINTER STORM UPDATE...
FREEZING RAIN HAS BEGUN ACROSS THE AREA AND ICE HAS BEGUN TO
ACCUMULATE. IN SOME LOCATIONS...THE TEMPERATURE WAS ABOVE FREEZING WHEN
THE RAIN STARTED...BUT IS NOW DROPPING BELOW FREEZING. BEWARE OF ROADS
AND SIDEWALKS BECOMING ICY AND SUDDENLY HAZARDOUS.
THE NATIONAL WEATHER SERVICE IN PITTSBURGH EXPECTS THAT SOME
AREAS...MAINLY NORTH AND EAST OF PITTSBURGH...CAN GET A COATING OF ICE
GREATER THAN A QUARTER INCH. THIS CAN BE ENOUGH ICE TO CAUSE DOWNED
TREES AND POWER LINES.
THE FREEZING RAIN WILL BEGIN TO TURN TO RAIN AROUND PITTSBURGH AND
ZANESVILLE EARLY THIS AFTERNOON...AS TEMPERATURES BEGIN TO REBOUND.
THE FREEZING RAIN MAY NOT END IN THE MOUNTAINS UNTIL LATE THIS
AFTERNOON.
Ice Storm, Westmoreland
- When
- December 11, 9:00 AM EST to 11:00 AM EST
- Where
- Westmoreland forecast zone
- Reported by
- EMERGENCY MANAGER
Freezing rain and sleet started to accumulate just before dawn on the 11th. The ice reached a quarter inch thick at the storm times shown for each county. Precipitation changed to rain or ended by late morning or afternoon. In Allegheny county, 40 people were injured by slipping and falling on ice. There were many automobile accidents throughout the area. Few power outages were reported in Western Pennsylvania.
Ice Storm, Allegheny
- When
- December 11, 10:00 AM EST to 1:00 PM EST
- Where
- Allegheny forecast zone
- Injuries
- 40 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.469, -79.981 (the zone’s center; the record gives no point)
Ice Storm, Butler
- When
- December 11, 10:00 AM EST to 1:00 PM EST
- Where
- Butler forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.912, -79.913 (the zone’s center; the record gives no point)
Ice Storm, Washington
- When
- December 11, 10:00 AM EST to 1:00 PM EST
- Where
- Washington forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.189, -80.248 (the zone’s center; the record gives no point)
Ice Storm, Beaver
- When
- December 11, 11:00 AM EST to 2:00 PM EST
- Where
- Beaver forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.682, -80.349 (the zone’s center; the record gives no point)
Quarter inch of ice accumulated.
Ice Storm, Armstrong
- When
- December 11, 12:00 PM EST to 3:00 PM EST
- Where
- Armstrong forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.812, -79.464 (the zone’s center; the record gives no point)
Quarter inch of ice accumulated.
Ice Storm, Indiana
- When
- December 11, 12:00 PM EST to 3:00 PM EST
- Where
- Indiana forecast zone
- Reported by
- EMERGENCY MANAGER
Quarter inch of ice accumulated.
Ice Storm, Lawrence
- When
- December 11, 12:00 PM EST to 3:00 PM EST
- Where
- Lawrence forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.991, -80.334 (the zone’s center; the record gives no point)
Quarter inch of ice accumulated.
Ice Storm, Forest
- When
- December 11, 2:00 PM EST to 5:00 PM EST
- Where
- Forest forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.513, -79.236 (the zone’s center; the record gives no point)
Quarter inch of ice accumulated.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Virginia, December 11, 200221 events
- Winter Storm in New York, December 11 to 12, 200216 events
- Ice Storm and Winter Weather in Maryland, December 11, 200211 events
- Ice Storm in Virginia, December 11, 200210 events
- Ice Storm in West Virginia, December 11, 20028 events
- Winter Weather in Virginia, December 11, 20028 events
- Winter Storm in Pennsylvania, December 11, 20028 events
- Winter Weather in Pennsylvania, December 11 to 12, 20027 events
- High Wind in Oregon, December 11 to 12, 200276 kt wind · 7 events
- Winter Storm and Winter Weather in New Jersey, December 11 to 12, 20026 events
- Winter Weather in Maryland, December 11, 20023 events
- Winter Storm in Kentucky, December 11, 20023 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325942, 5325943, 5325944, 5325945, 5325946, 5325947, 5325948, 5325949, 5325950.